Life update #5 (and a bit of a rant)

I’m four days in. It’s was a little rough to start with, mostly due to a Jr Dr, screw up. I take a benzodiazepine (diazepam/valium) every night and have for almost two years. If you were to ask why I take it, I’m not sure I could give you a straight answer, I’ve been on it at various doses for a whole bunch of things – anxiety, sleep, epilepsy, catatonia. I just know that it’s built up in my system and it’s a drug known to have bad withdrawal effects if stopped too soon, especially at high doses or when someone’s been on them for a long time.

My first night here, the Dr I saw yanked me off it. No warning, I only found out when the nurse in the clinic for nighttime meds told me. I said it should be on my meds card but, being a nurse, he couldn’t change the card himself. I asked him to call the dr (she had messed up my dosage of another med to so needed to be contacted anyway) but she wouldn’t put me back on diazepam. The night was very rough, I couldn’t sleep and was angry. At 2 am, I begged them to call her back to put it right. They rang, she refused. I got 1-2 hours of sleep.

The next morning she came onto the ward and called me into the clinic asking “what’s all this about Diazepam?”. I explained again that I have been taking it for a long time, that the head pharmacist (of the service she works for) said it would cover me for epilepsy whilst I went off another med. She dismissed this saying it wasn’t in my neurologist’s notes. I said I wanted to titrate off it slowly (I have tapered of large doses of diazepam before, usually 1mg every 1-2 weeks). She said she would give me under half of my original dose for 5 days then take me off it completely. There was no room for argument and I didn’t sleep well again.

So yesterday I had my ward round with the consultant psychiatrist. When he heard about the diazepam and how long I’d been on it, he immediately said I would need to taper off it very slowly, maybe even into the community and put me straight back on my original dose, which I got last night. I was so so relieved, and a little bit mad at the other Dr…(ok more than a little bit).

Otherwise things are going well, the main Dr is very nice, all the staff are nice, not had a problem with the other patients (but I’m very shy so I’ve not really spoken to them). They have the Doctor here every two weeks and the Jr doctors a few times a week. There are a few nurses on day shifts as well as the managers (senior nurses) and a nurse on in the evenings. There are a lot of really nice healthcare assistants, a psychologist, an OT that will 1-on-1 with you a few times a week, and two peer support workers. It’s an amazing place – so many more resources than any acute hospital I’ve ever been in and much friendlier too!

I’ll go into more detail in another post but thanks for sticking with me through that rant!
Hope you’re all well!

9 thoughts on “Life update #5 (and a bit of a rant)

  1. Just as the others have said, I can’t believe that doctor did that. A coworker of mine also took Valium long-term for seizures. 8 years, in fact. One time there was a mess up with prescriptions and it was a fight for her to get more, all the while withdrawal was horrid. A doctor should know better: suddenly stopping a long-term benzo is HELLA dangerous. I never say hella. I have to say hella in this instance.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s